Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 133, NWS La Crosse, WI

July 20, 1997La Crosse County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 20, 1997, 8:57 PM CDT for La Crosse County, Wisconsin. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 1997, 8:57 PM CDT (01:57 UTC)
Expired
Jul 20, 1997, 10:00 PM CDT
In force
63 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County La Crosse County, WI

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.0 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1997-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1231 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1997-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1231 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1020 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 210159 RRA
SVRLSE
WIC063-210300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
857 PM CDT SUN JUL 20 1997

* SEVERE THUNDERSTORM WARNING FOR
    LA CROSSE COUNTY - WEST CENTRAL WISCONSIN

* UNTIL 1000 PM CDT
 
* SOME LOCATIONS AFFECTED
    LA CROSSE
    HOLMEN
    WEST SALEM

* AT 855 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES NORTHWEST OF LA CROSSE. THE STORM
  WAS MOVING EAST AT 10 TO 15 MPH.

* THE STORM WILL BE NEAR HOLMEN BETWEEN 915 AND 925 PM.

THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. DO NOT GO OUTDOORS.


RIECK/NELSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:23 PM CDT, 6 hours 34 minutes earlier.

Area forecast discussion, Jul 20, 2:23 PM CDT, 6 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
223 PM CDT SUN JUL 20 1997

MAIN CONCERNS OF THE NIGHT ARE BOUNDARIES...BOUNDARIES...BOUNDARIES.

SATELLITE IMAGERY AND SURFACE ANALYSIS SHOW OLD CONVECTIVE BOUNDARIES
LAYING ALL OVER THE FORECAST AND SURROUNDING AREAS. DEWPOINTS RISING
INTO THE LOWER TO MIDDLE 70S AND TEMPERATURES INTO THE LOWER TO MIDDLE
80S ACROSS THE ENTIRE FORECAST AREA THIS AFTERNOON EXCEPT FOR
TEMPERATURES IN THE LOWER 70S EXTREME NORTH. LATEST KARX RADAR IMAGERY
HAS A FEW SHOWERS AND THUNDERSTORMS OVER NORTHEASTERN PORTION OF THE
CWA AND MOVING TO THE EAST SOUTHEAST.

12Z ETA/NGM DIFFER ON WHERE MAIN AREA OF FOCUS WILL BE TONIGHT.  NGM
SHOWS FORCING WITH BAND OF FRONTOGENESIS IN THE 1000 TO 850 MB LAYER
DURING THE NIGHT OVER CENTER OF FORECAST AREA. ETA HAS VERY LITTLE IN
TERMS OF BOUNDARY FOCUS BUT KEEPS MOST PRECIPITATION WITH VORTICITY
MAXIMA OVER KANSAS MOVING TO THE NORTHEAST. LOOKING AT FORECAST
SOUNDINGS FOR 00Z AND MODIFYING FOR EXPECT CONDITIONS SEEM A MODERATE
AMOUNT OF CAPE WITH VALUES APPROACHING 2000 J/KG ACROSS THE FORECAST
AREA.

WITH MANY BOUNDARIES AND UNSTABLE AIR OVER THE AREA...SCATTERED
THUNDERSTORMS MAY DEVELOP ALONG ANY OF THESE BOUNDARIES AS THE FOCUS
FROM OUTFLOWS CHANGES DURING THE EVENING HOURS. WITH DEWPOINTS AT OR
SLIGHTLY HIGHER THAN NGM MOS GUIDANCE EXPECT OVERNIGHT LOWS TEMPATURES
TO BE AT OR SLIGHTLY HIGHER THAN NGM MOS.

NELSON

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 9:27 PM CDTTornado WarningARXLa Crosse48 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.